Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 28, 2017, 10:09 PM EDT for 7 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2017, 10:09 PM EDT (02:09 UTC)
- Expired
- Jul 29, 2017, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 89 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 11:15 PM EDT | FLASH FLOOD | 4 Sw Mercersburg, PA | INTERSECTION OF SHIMPSTOWN ROAD AND BLAIRS VALLEY ROAD CLOSED DUE TO MUDSLIDE DEBRIS |
| Jul 28, 11:15 PM EDT | FLASH FLOOD | Chambersburg, PA | COMMERCE AVE CLOSED NORTH OF DOWNTOWN DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
560
WGUS51 KCTP 290209
FFWCTP
PAC041-055-057-061-067-087-099-290500-
/O.NEW.KCTP.FF.W.0019.170729T0209Z-170729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1009 PM EDT FRI JUL 28 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southeastern Huntingdon County in central Pennsylvania...
Franklin County in south central Pennsylvania...
Southwestern Mifflin County in central Pennsylvania...
Southwestern Juniata County in central Pennsylvania...
Fulton County in south central Pennsylvania...
Northwestern Cumberland County in south central Pennsylvania...
Southwestern Perry County in south central Pennsylvania...
* Until 100 AM EDT.
* At 1006 PM EDT, Doppler radar indicated a large and nearly
stationary area of heavy rain with embedded thunderstorms across
the warned area. Up to three inches of rain has already fallen in
some locations over the past several hours. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Chambersburg, Shippensburg, St. Thomas, Ickesburg, Fort Loudon,
Locust Grove, Barnes Gap, Mercersburg, New Bloomfield and Willow
Hill.
Additional rainfall of 1 to 2 inches is likely in the warned area
between 10 pm and midnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3972 7838 3983 7829 4005 7818 4009 7820
4016 7813 4023 7811 4047 7784 4051 7769
4051 7738 4043 7717 4037 7714 3994 7760
3973 7787
$$
Lambert/Gartner/Head1 follow-up statement
195
WGUS71 KCTP 290354
FFSCTP
Flash Flood Statement
National Weather Service State College PA
1154 PM EDT FRI JUL 28 2017
PAC041-055-057-061-067-087-099-290500-
/O.CON.KCTP.FF.W.0019.000000T0000Z-170729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huntingdon PA-Franklin PA-Mifflin PA-Juniata PA-Fulton PA-
Cumberland PA-Perry PA-
1154 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTHEASTERN HUNTINGDON...FRANKLIN...SOUTHWESTERN MIFFLIN...
SOUTHWESTERN JUNIATA...FULTON...NORTHWESTERN CUMBERLAND AND
SOUTHWESTERN PERRY COUNTIES...
At 1148 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.
Widespread rainfall amounts of 1 to 2 inches have already occurred
over the past several hours, with a few locations across Franklin
County and Western Cumberland County receiving around 4 inches.
Although rainfall rates have gradually decreased over the past 1 to
2 hours, localized Flash flooding is still expected.
Some locations that will experience flooding include...
Chambersburg, Shippensburg, St. Thomas, Ickesburg, Fort Loudon,
Locust Grove, Barnes Gap, Mercersburg, New Bloomfield and Willow
Hill.
Additional rainfall amounts of up to one inch are possible in
parts of the warned area over the next hour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3972 7838 3983 7829 4005 7818 4009 7820
4016 7813 4023 7811 4047 7784 4051 7769
4051 7738 4043 7717 4037 7714 3994 7760
3973 7787
$$
LambertWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 8:11 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 28, 8:11 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service State College PA 811 PM EDT Fri Jul 28 2017 .SYNOPSIS... Low pressure system will slide southeast from Western Lake Erie and across the Laurel Highlands early Saturday morning, before moving to the Interstate 95 corridor Saturday afternoon. Behind this system, high pressure over Great Lakes will build into the region into early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Upper level low pressure over Western Lake Erie at 00Z Sat will continue to drop slowly Sewd overnight and place the southern half of Central PA smack in the middle of a tight deformation zone with several slowly pivoting bands of heavy showers and low-topped TSRA continuing to pose a threat for Flash Flooding as many areas near and to the south of a line from KIDI to KUNV and KSEG will see an additional 1-2 inches of rain by 12z Saturday, with some localized amounts of another 3 inches. This rain will fall on top of an already soaking 1-2 inches that occurred in numerous locations across southern PA. Mid level frontogenesis steadily increases and consolidates across the southern 2-3 layers of PA counties between now and 09Z Saturday before gradually waning/sinking south of the Mason/Dixon line after daybreak. This is a very ominous situation for Flash Flooding across southern PA (especially since the greatest threat will be in the middle of the night). Travelers are urged to be extremely cautious and don't venture through water covering the road. Postpone travel until the daylight hours Saturday if at all possible, as locally torrential rains will create very poor visibility and the potential for hydroplaning in addition to the Flash Flood threat. Main concern based on Flash Flood guidance of 1.5 inches or less per hour appears to be across Somerset county, and also over the Lower and Middle Susq Valley. Although 1-3 hourly FFG values are higher across parts of the central and southern Ridge and Valley Region, any persistent TSRA could quickly ramp up the threat for Flash Flooding overnight, and radar/stream gages will be monitored like a hawk for impending problems. PWATs are near 1.5 in the central Cos and slightly over 2" in the S - where it has been raining for a several hours already. Flash flood watch is well- placed. Flash Flood threat is high in southern PA, but the precip should be much lighter north of I-80 and some northern tier locations may stay totally dry. River flooding is generally not expected, but some of the smaller tribs to the Juniata and Lower Main Stem Susq will need to be watched closely. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Dry air at the sfc makes a quick entry from the north on Sat as the low pressure deepens to our south. Any showers in the morning in the srn tier should slink off to the SE. Will linger a small chc for the lower Susq into the aftn. Temps will be chillier than normal, but perhaps not quite record mini-maxes. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Weather highlights during the period look rather benign in the wake of rare July rainstorm more reminiscent of the cool season. Light rain is still expected to clear out of the far southeast counties by early Saturday night. High pressure and accompanying push of abnormally dry/below normal PW air will work into the area by Sunday with dry and pleasant wx continuing early next week. Sunday morning minimum temps should feel refreshingly cool in the mid 40s to mid 50s. Air/water temperature spread should promote valley fog especially over the northwest Alleghenies. Looking ahead into next week, the models and ensemble means show good consensus in depicting a persistent/deepening mean trough over the eastern U.S. in response to strong/amplifying upper ridge centered over the Great Basin. A stray shower to T'storm is possible Tue-Wed as subtle shortwaves rotate ahead of the main trough axis and warmer temperatures and higher dewpoints return to the area. A signal is emerging in the latest guidance for an increasing risk for showers/storms during the second half of the week as a front progresses east from the northern Plains. Temperatures should trend warmer Sun-Tue and peak a few degrees above early August climo values in the warm sector around midweek. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Mostly VFR at 19Z. However, widespread SHRA/TSRA over the srn tier will eventually spread into the terminals. Have made mentions of TS in most of the TAFs except BFD. Heavy rain and poor vis/cigs are poss even in showers without thunder. Have mentioned very little IFR for now, and will allow for more specificity in the fcst for >6hrs. Dry air does work down from the N early tonight in the nrn tier, and in the morning in IPT/UNV/AOO. MDT and LNS will have showers linger longest into Saturday - perhaps even into the early aftn. Dry wx with no restrictions should start late Sat. .OUTLOOK... Sun...FG/low cigs poss AM. Otherwise no sig wx. Mon-Wed...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for PAZ024>028- 033>036-056-057-059-063>066. && SYNOPSIS...Lambert/Dangelo NEAR TERM...Lambert/Dangelo SHORT TERM...Dangelo LONG TERM...Steinbugl AVIATION...Dangelo
Hazardous weather outlook, Jul 28, 4:56 AM EDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service State College PA 456 AM EDT Fri Jul 28 2017 PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-290900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 456 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>028-033-034-290900- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford- 456 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Some storms could contain gusty winds and small hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ035-036-056-057-059-063>066-290900- Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 456 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Some storms could contain gusty winds and small hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 4:10 PM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT FRI JUL 28 2017
PAZ024-025-033-034-282115-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
410 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 515 PM EDT...
At 408 PM EDT, Doppler radar indicated a strong thunderstorm over
Blue Knob State Park, moving east at 20 mph.
Pea size hail and brief wind gusts in excess of 40 mph are possible.
Locations impacted include...
Belmont, Windber, Blue Knob State Park, Salix-Beauty Line Park,
Osterburg, Martinsburg, New Enterprise, Roaring Spring, Scalp Level,
Ski Gap, Dunlo, St. Michael, Queen, Paint, Ogletown, Sidman,
Geistown, St. Clairsville, Claysburg and Beaverdale-Lloydell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4021 7886 4028 7891 4034 7878 4036 7822
4030 7826 4023 7824 4021 7822 4005 7839
TIME...MOT...LOC 2008Z 274DEG 19KT 4026 7864
LambertSpecial weather statement, Jul 28, 6:00 PM EDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
600 PM EDT FRI JUL 28 2017
PAZ033-282300-
Somerset PA-
600 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN SOMERSET
COUNTY UNTIL 700 PM EDT...
At 558 PM EDT, Doppler radar indicated a strong thunderstorm near
Farmington, moving east southeast at 25 mph.
Torrential rain of over one inch in just 20 to 30 minutes is
expected. pea size hail and wind gusts in excess of 40 mph are
possible.
Locations impacted include...
Meyersdale, Ursina, Mount Davis, Salisbury, Confluence and Addison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3972 7938 3973 7941 3976 7940 3977 7938
3978 7939 3979 7938 3978 7935 3980 7937
3982 7937 3985 7942 3989 7940 3983 7892
3972 7895
TIME...MOT...LOC 2158Z 282DEG 20KT 3982 7949
LambertLocal storm report, Jul 28, 8:52 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD BEACHLY 39.77N 79.31W
07/28/2017 SOMERSET PA 911 CALL CENTER
MINOR ROAD FLOODING ALONG LISTONBURG ROAD AT LENHART
ROAD
&&
EVENT NUMBER CTP1701313
TYBURSKILocal storm report, Jul 28, 8:58 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
858 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 1 ESE IMLER 40.20N 78.50W
07/28/2017 BEDFORD PA 911 CALL CENTER
HOUSES ALONG SARAH FURNACE ROAD INNUNDATED
&&
EVENT NUMBER CTP1701314
TYBURSKILocal storm report, Jul 28, 9:02 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
902 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 1 ESE IMLER 40.20N 78.50W
07/28/2017 BEDFORD PA 911 CALL CENTER
HOUSES ALONG SARAH FURNACE ROAD INNUNDATED
0850 PM FLOOD BEACHLY 39.77N 79.31W
07/28/2017 SOMERSET PA 911 CALL CENTER
MINOR ROAD FLOODING ALONG LISTONBURG ROAD AT LENHART
ROAD
&&
EVENT NUMBER CTP1701314 CTP1701313
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:25 PM EDT | Areal Flood Advisory | CTP | Adams, Bedford, Blair, Cambria, Centre, Clearfield and 9 more | 3 hr |
| Jul 28, 9:28 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 2 hr |
| Jul 28, 9:46 PM EDT | Flash Flood Warning | CTP | Blair, Cambria, Centre, Clearfield, Huntingdon | 3 hr |
| Jul 28, 11:33 PM EDT | Areal Flood Advisory | CTP | Adams, Lancaster, York | 3 hr |
| Jul 29, 5:06 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.